Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 27, NWS Grand Rapids, MI

June 18, 1996Berrien County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 18, 1996, 1:03 AM EDT for Berrien County, Michigan. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1996, 1:03 AM EDT (05:03 UTC)
Expired
Jun 18, 1996, 3:00 AM EDT
In force
117 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Berrien County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1996-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1996-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 180503
FFWGRR
MIC021-180700-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
103 AM EDT TUE JUN 18 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 300 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST LOWER MICHIGAN
 
   ...SOUTHERN BERRIEN COUNTY
 
AT 1255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED
RAINFALL AMOUNTS OF UP TO 2 INCHES SINCE MIDNIGHT IN THE BRIDGMAN
VICINITY. SHOWERS AND EMBEDDED THUNDERSTORMS EXTEND FROM BERRIEN
COUNTY WEST ACROSS SOUTHERN LAKE MICHIGAN AND INTO NORTHEASTERN
ILLINOIS...SO PRECIPITATION IS EXPECTED TO CONTINUE ACROSS THE AREA
THROUGH 230 AM. ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE
POSSIBLE BETWEEN 100 AND 300 AM. SOME FLOODING HAS ALREADY BEEN REPORTED
ALONG PORTIONS OF THE RED ARROW HIGHWAY...SOUTH OF THE CITY OF BRIDGMAN.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HA\RDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AN AREA
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
 
BORIS
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:16 PM EDT, 10 hours 47 minutes earlier.

Area forecast discussion, Jun 17, 2:16 PM EDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
215 PM EDT MON JUN 17 1996

KGRR 88D SHOWS TRW FIRING IN SW LWR AND NW IN. THE TRW IN SW LWR IS
TENDING TO FALL APART AS IT MOVES NORTH. A STRONG TEMP/MOISTURE
GRADIENT EXISTS JUST SOUTH OF THE MI/IN BORDER. THE MAX MOISTURE
CONVERGENCE AND FRONTOGENETICAL FORCING EXISTS IN NE IN JUST SOUTH OF
THE FA. THIS BOUNDARY SEEMS TO BE A LITTLE FARTHER SOUTH THAN THE 15Z
POSITION. KGRR 88D VWP SHOWS GOOD DIRECTIONAL SHEAR BUT NOT MUCH IN
THE WAY OF SPEED SHEAR. UNLESS THIS BOUNDARY RETURNS TO THE NORTH, I
WOULD EXPECT MOST OF THE SVR ACTIVITY TO JUST GRAZE THE SRN TIP OF THE
FA WHERE THE DYNAMICS ARE STRONGER.

GRIDDED DATA SHOWS A VERY SLOW MOVG LOW IN IA. THIS IS PROGGED TO MOV
TO WRN LWR IN 48 HRS. THAT MEANS MORE OF THE SAME TYPE OF WX DURG THE
NEXT 24 HRS. KEEP TRW IN FCST THRU TUESDAY.

WF

In the hours before

Special weather statement, Jun 17, 8:12 PM EDT, 4 hours 51 minutes before
MIZ071>073-077>080-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RADS MI
810 PM EDT MON JUN 17 1996

...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS
EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS
BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE
TORNADO WARNING HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS...
HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVE\R LOWER MICHIGAN
THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND
STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME
PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER.

TEW
Special weather statement, Jun 17, 8:20 PM EDT, 4 hours 43 minutes before
MIZ071>073-077>080-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RADS MI
810 PM EDT MON JUN 17 1996

...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS
EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS
BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE
TORNADO WATCH HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS...
HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVEjR LOWER MICHIGAN
THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND
STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME
PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER.

TEW

...CORRECTION TO TEXT...

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:15 PM EDTFlash Flood WarningGRRVan Buren10 hr
Jun 18, 12:39 AM EDTFlash Flood WarningGRRKent111 min
Jun 18, 2:11 AM EDTFlash Flood WarningGRRKent5 hr
Jun 18, 1:21 PM EDTFlash Flood WarningGRROttawa4 hr
Jun 18, 5:50 PM EDTFlash Flood WarningGRROttawa12 hr

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.